Newborn stops breathing after wrong medication given

lead image

After being given wrong medication, a one-month-old baby is in critical condition in the ICU. What events could have happened that led to this mistake?

If your child was given wrong medication what would you do? For a lot of parents, this is a fear that they have, and while it’s rare, there are some instances that a medicine mix-up can happen, sometimes with catastrophic results.

For one family in New Zealand, these fears suddenly became all too real after a pharmacy mix-up left their month-old baby in critical condition.

Medicine Mix-Up Could Have Been Fatal

According to reports, staff in the pharmacy had mistakenly given methadone instead of the baby’s prescribed medicine. The parents rushed the baby to the hospital after they discovered that he had suddenly stopped breathing.  

Methadone is a type of opioid that was initially developed as a strong painkiller. But nowadays it has found use as part of the treatment for people addicted to heroin or other narcotics.

It works similarly to morphine, and it can also cause addiction which leads to abuse. 

Because of the incident, the Pharmacy Council of New Zealand will be conducting an investigation into what happened.

Council chair Michael Bedford said that there are procedures that pharmacies follow in order to avoid such incidents. He added that despite these processes, there is still a chance of human error, but “it doesn’t mitigate the situation.”

Thankfully, the newborn is currently in a “serious-but-stable condition,” and doctors are hoping the baby will be able to recover fully.

How Can Mums and Dads Protect Their Children?

child medicine Newborn stops breathing after wrong medication given

Not being careful with medicine can cause your child to get worse if they are sick!

Modern medicine has come a long way. Nowadays, there are various types of medicine to help keep your child healthy and cure their ailments. However, some of these medicines do pose a risk, especially when given in the wrong dosage. How can parents avoid making these mistakes?

Here are some steps to take:

  • Make sure to follow the dosing schedule. Following the dosing schedule helps avoid any accidental overdose of medicine.
  • Being given wrong medication is scary. That’s why parents should check the label and double check with the pharmacy that the right medicine is given.
  • Make sure to follow the instructions provided by your doctor or on the label.
  • Write things down. Make sure to take note of whenever you give medicine to your child. This simple step helps you avoid double or repeated doses.
  • Use only the medicine for its intended purpose. Don’t give your child medicines willy-nilly. Use fever medicine to ease fever, and cough or cold medicine for coughs. Don’t substitute one medicine for another.
  • If all else fails, consult your doctor. Lastly, if you’re unsure about what medicine to give your child, don’t be afraid to ask your doctor about it. They will be able to provide you with the best advice and can help ensure your child’s safety.

 

Source: nzherald.co.nz

Photo: pxhere.com

READ: Child gets injected with wrong drug at medical checkup